Skip to content
My WebMD Sign In, Sign Up
Includes Expert Content
perimenopause moods
avatar
beach84 posted:
I was having some bad mood swings and was recommended to me to take a low dose birth control pill (Loestrin). I have been taking it for about two weeks, the moods are great, I feel like my old self again. The only problem is the pelvic pain I am having, it is very intense. It was hurting so bad tonight that I thought maybe my ovary burst or something! So I came to get on my computer and found this website. I am a 50 year old. If anyone knows what this pain could be I would greatly appreciate any advise? thank you.
Reply
 
avatar
Mary Jane Minkin, MD responded:
Dear Beach84,
Not clear what the pain would be-from your post: did it start before or after you started on the pill? Pain is not a classic perimenopausal symptom. One advantage the pill has is that it "puts the ovaries to sleep" while you're on it-so they should be going into a resting state, which is great if your pain is related to some ovulatory activity. So if the pain was there before the pill, do give the pill a cycle of two to see if it calms the pain down. If the pain is a new problem after starting the pill, do check in with the healthcare provider who prescribed it-but hopefully, the pill will help calm things down for you,
Good luck,
Mary Jane
 
avatar
beach84 replied to Mary Jane Minkin, MD's response:
Thank you for your reply. It ended up being for just two nights, and it was always in the middle of the night but the pain was excruciating. Yes, this started after I started taking the pill. It is not as bad now but I still have a lot of pressure in my pelvic area. Also, I have never taken the pill before so I am not sure about how it all works, but is it normal to have started my period before I get to the sugar pills? The doctor thought I might not even have a period after starting these because I have had a uterine ablation and was having very light ones before, but I think this is one of the heaviest I have had since the ablation, is this normal sounding? Thank you for any information, Kelly
 
avatar
Mary Jane Minkin, MD replied to beach84's response:
Dear Kelly,
As you body gets used to a low dose pill, it is fairly common to get "breakthrough bleeding" before you get to the sugar pills. What will usually happen if you stay on the pill that this breakthrough will resolve; if it persists, your doctor can always move you up to a slightly stronger pill. But it does usually resove in a month or two. Just keep taking the pills, as they are in the pack, one a day, bleeding or not-and hopefully the bleeding will get regulated (and hopefully very light for you) soon,
Good luck,
Mary Jane


Featuring Experts

Mary Jane Minkin, MD, is a nationally recognized obstetrician gynecologist, with a special interest in menopause. Dr. Minkin is clinical professor of ...More

Helpful Tips

Fact or fiction? Estrogen therapy is an option for all menopausal womenExpert
Fiction: Only women who no longer have a uterus should consider using esdtrogen-alone therapy (ET). For women with a uterus, the option ... More
Was this Helpful?
24 of 38 found this helpful

Related Drug Reviews

  • Drug Name User Reviews

Report Problems to the
Food and Drug Administration

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

For more information, visit the North American Menopause Society website